South Carolina, 2004

Lightning Strike in South Carolina, July 5, 2004

July 5, 2004 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 5, 2:05 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 2:05 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT MON JUL 5 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHORTWAVE AND SURFACE TROUGH TO CROSS THE AREA OVERNIGHT. WITH A
LIGHT WESTERLY BREEZE...EXPECT TEMPS TO FALL NO LOWER THAN THE MID
70S ONCE AGAIN TONIGHT. 500 MB RIDGE WILL STRENGTHEN OVER THE AREA
TUESDAY AND COUPLED WITH A WESTERLY FLOW AT THE SURFACE...EXPECT
TEMPS TO CLIMB A COUPLE OF DEGREES HIGHER THAN TODAY. THIS WOULD
LEAD TO MOST LOCATIONS SEEING MID 90S...AND PLACE HEAT INDICES IN
THE 100-105 RANGE. HIGHEST HIS LIKELY TO BE EAST OF ANY SEA BREEZE
BOUNDARY THAT GETS GOING...AS DEWPOINTS WILL SURGE IN THE MARINE
LAYER. TUESDAY NIGHT-WEDNESDAY NIGHT...UPPER RIDGE STILL IN PLACE
WITH SURFACE TROUGH INLAND. CONDITIONS MUCH THE SAME AS
TONIGHT-TUESDAY. UPPER RIDGE SHOULD BE ENOUGH TO INHIBIT ALL BUT
ISOLATED CONVECTION THROUGH THIS PERIOD AND WONT INCLUDE POPS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
UPPER RIDGE SHIFTS OFFSHORE AND ENVIRONMENT WILL BE MORE CONDUCIVE
FOR SCATTERED CONVECTION THURSDAY AND FRIDAY...PERHAPS FOCUSING ON
THE SURFACE TROUGH THAT SLIDES TO THE COAST ON FRIDAY. THROUGHOUT
THE WEEKEND...THE 500 MB RIDGE REBUILDS WITH THE AXIS WEST OF THE
CWA. THIS SCENARIO RESULTS IN WEAK NW FLOW OVERHEAD ALTHOUGH
DYNAMICS WELL NORTH. HOWEVER WITH AN UNSTABLE AIRMASS IN PLACE...ANY
CONVECTION THAT GETS GOING UPSTREAM COULD MAINTAIN ITSELF LONG
ENOUGH TO IMPACT THE AREA. FOR NOW WILL LEAVE A 20 POP IN PLACE
ALTHOUGH THIS WONT SHOW UP IN THE ZFP.

&&

.MARINE...
DIFFUSE TROF OF LOW PRESSURE THE WESTERN CAROLINAS THIS AFTERNOON
WILL CROSS THE WATERS TONIGHT.  SHOULD BE SUFFICIENT FOR AT LEAST A
BRIEF SWITCH TO NW WINDS.  OTHERWISE THE PATTERN WILL BE DOMINATED
BY HIGH PRESSURE CENTERED TO THE SOUTH AND SOUTHEAST OF THE
WATERS...AND LATER IN THE PERIOD WILL SEE TROFINESS OVER THE INLAND
CAROLINAS AGAIN.  FRI AND SAT A LITTLE TRICKY AS THE GFS TRIES TO
BRING THE BOUNDARY INTO THE EASTERN CAROLINAS...BUT WILL MAINTAIN A
SOUTHERLY WIND DIRECTION.

SPEEDS 15 KT OR LESS AND SEAS 2-3 FT THROUGH THE PERIOD...WELL BELOW
ANY FLAG CRITERIA.

&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED NEXT 24 HRS.  DOES NOT LOOK LIKE THE
BOUNDARY LAYER WILL DECOUPLE COMPLETELY TONIGHT...BUT MIGHT SEE
WINDS LAY DOWN JUST ENOUGH FOR A BRIEF DROP TO 3SM AT KFLO JUST
BEFORE SUNRISE TUE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM...CRM
LONG TERM...CRM
AVIATION...RAS
MARINE...RAS
Hazardous weather outlook, Jul 5, 3:50 AM EST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
450 AM EDT MON JUL 5 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051101-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
450 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS EXPECTED TODAY ACROSS THE CAROLINAS. THE
HEAT INDEX WILL BE 100 TO 105 DEGREES THIS AFTERNOON...ESPECIALLY
AWAY FROM THE COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH MID-WEEK WITH HEAT
INDICES RANGING FROM 100 TO 105 DURING TUESDAY AND WEDNESDAY
AFTERNOON.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Florence

When
July 5, 5:22 PM EST
Where
Florence County, Johnsonville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.024, -79.703 (the zone’s center; the record gives no point)

Lightning struck the Ritz Theater building, causing damage to Shirley's Balloons, which joins the old theater.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415864.